Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Symplectic branching laws and Hermitian symmetric spaces

Authors: Benjamin Schwarz and Henrik Seppänen
Journal: Trans. Amer. Math. Soc. 365 (2013), 6595-6623
MSC (2010): Primary 22E46; Secondary 53D20, 17C50, 32M15, 32L05
Published electronically: May 14, 2013
MathSciNet review: 3105764
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a complex simple Lie group, and let $ U \subseteq G$ be a maximal compact subgroup. Assume that $ G$ admits a homogenous space $ X=G/Q=U/K$ which is a compact Hermitian symmetric space. Let $ \mathscr {L} \rightarrow X$ be the ample line bundle which generates the Picard group of $ X$. In this paper we study the restrictions to $ K$ of the family $ (H^0(X, \mathscr {L}^k))_{k \in \mathbb{N}}$ of irreducible $ G$-representations. We explicitly describe the moment polytopes for the moment maps $ X \rightarrow \mathfrak{k}^*$ associated to positive integer multiples of the Kostant-Kirillov symplectic form on $ X$, and we use these, together with an explicit characterization of the closed $ K^{\mathbb{C}}$-orbits on $ X$, to find the decompositions of the spaces $ H^0(X,\mathscr {L}^k)$. We also construct a natural Okounkov body for $ \mathscr {L}$ and the $ K$-action, and we identify it with the smallest of the moment polytopes above. In particular, the Okounkov body is a convex polytope. In fact, we even prove the stronger property that the semigroup defining the Okounkov body is finitely generated.

References [Enhancements On Off] (What's this?)

  • [Be00] Bertram, W., The geometry of Jordan and Lie structures, Lecture Notes in Mathematics. 1754. Berlin: Springer. xvi, 269 p., 2000 MR 1809879 (2002e:17041)
  • [DK00] Duistermaat, J.J., Kolk, J.A.C. Lie groups, Universitext. Springer-Verlag, Berlin, 2000 MR 1738431 (2001j:22008)
  • [Fu98] Fulton, W., Intersection theory, Second Edition, Springer-Verlag, Berlin, 1998 MR 1644323 (99d:14003)
  • [GS82] Guillemin, V. and Sternberg, S., Geometric quantization and multiplicities of group representations, Invent. Math. 67 (1982), 515-538 MR 664118 (83m:58040)
  • [HC56] Harish-Chandra, Representations of semisimple Lie groups. VI. Integrable and square-integrable representations, Amer. J. Math. 78 (1956), 564-628 MR 0082056 (18:490d)
  • [Ka11] Kaveh, K., Crystal bases and Newton-Okounkov bodies, preprint,
  • [Ki84] Kirwan, F., Convexity properties of the moment mapping. III., Invent. Math. 77 (1984), 3, 547-552 MR 759257 (86b:58042b)
  • [Ko08] Kobayashi, T., Multiplicity-free theorems of the restrictions of unitary highest weight modules with respect to reductive symmetric pairs, Representation theory and automorphic forms, Progr. Math. 255, 45-109, Birkhäuser Boston, Boston, MA, 2008 MR 2369496 (2008m:22024)
  • [LM09] Lazarsfeld, R., Mustaţă, M., Convex bodies associated to linear series, Ann. Sci. Éc. Norm. Supér. 42 (2009), 783-835 MR 2571958 (2011e:14012)
  • [Lo75] O. Loos, Jordan pairs, Lecture Notes in Mathematics. 460. Berlin-Heidelberg-New York, Springer-Verlag. XVI, 218 p. 1975 MR 0444721 (56:3071)
  • [Lo77] O. Loos, Bounded symmetric domains and Jordan pairs, Lecture Notes, University of Irvine (1977)
  • [Lo78] O. Loos, Homogeneous algebraic varieties defined by Jordan pairs, Monatsh. Math. 86 (1978/79), no. 2, 107-129 MR 516835 (80i:17022)
  • [Lo91] O. Loos, Diagonalization in Jordan Pairs, Journal of Algebra 143, 252-268 (1991) MR 1128659 (92m:17050)
  • [Lo94] O. Loos, Decomposition of projective spaces defined by unit-regular Jordan pairs, Communications in Algebra (22) 10 (1994), 3925-3964 MR 1280101 (95h:17036)
  • [Ok96] Okounkov, A., Brunn-Minkowski inequality for multiplicities, Invent. Math. 125 (1996), no. 3, 405-411 MR 1400312 (99a:58074)
  • [Ok98] Okounkov, A., Multiplicities and Newton polytopes, Kirillov's seminar on representation theory, Amer. Math. Soc. Transl. Ser. 2, 181, 231-244, Amer. Math. Soc., Providence, RI, 1998 MR 1618759 (99e:20058)
  • [Sa80] Satake, I., Algebraic structures of symmetric domains, Kanô Memorial Lectures, 4. Iwanami Shoten, Tokyo; Princeton University Press, Princeton, N.J., 1980 MR 591460 (82i:32003)
  • [Sc69] Schmid, W., Die Randwerte holomorpher Funktionen auf hermitesch symmetrischen Räumen, Invent. Math. 9 (1969/1970), 61-80 MR 0259164 (41:3806)
  • [Sj95] Sjamaar, R., Holomorphic slices, symplectic reduction and multiplicities of representations, Ann. of Math. (2) 141 (1995), no. 1, 87-129 MR 1314032 (96a:58098)
  • [Up86] Upmeier, H., Jordan algebras and harmonic analysis on symmetric spaces, Amer. J. Math. 108 (1986), no. 1, 1-25 (1986) MR 821311 (87e:32047)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 22E46, 53D20, 17C50, 32M15, 32L05

Retrieve articles in all journals with MSC (2010): 22E46, 53D20, 17C50, 32M15, 32L05

Additional Information

Benjamin Schwarz
Affiliation: Fakultät für Elektrotechnik, Informatik und Mathematik, Institut für Mathematik, Universität Paderborn, Warburger Str. 100, 33098 Paderborn, Germany

Henrik Seppänen
Affiliation: Mathematisches Institut, Georg-August-Universität Göttingen, Bunsenstraße 3-5, D-37073 Göttingen, Germany

Keywords: Branching law, holomorphic line bundle, Hermitian symmetric space, moment map, Jordan pair, Okounkov body
Received by editor(s): November 28, 2011
Received by editor(s) in revised form: May 7, 2012, and August 2, 2012
Published electronically: May 14, 2013
Additional Notes: The second author was supported by the DFG Priority Programme 1388 Representation Theory
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society